Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 173, NWS Raleigh, NC

July 4, 2012Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2012, 5:05 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 5:05 PM EDT (21:05 UTC)
Expired
Jul 4, 2012, 5:45 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:10 PM EDTTSTM WND DMG3 Wnw Lucama, NCTREE DOWN IN MORRES CROSSING. TIME ESTIMATED BY RADAR.
Jul 4, 5:13 PM EDTTSTM WND DMG2 Wnw Black Creek, NCPUBLIC REPORTS SEVERAL POWER POLES BLOWN OVER ON BLALOCK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS52 KRAH 042105
SVRRAH
NCC101-191-195-042145-
/O.NEW.KRAH.SV.W.0173.120704T2105Z-120704T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENLY...OR 15 MILES NORTH OF GOLDSBORO...
  MOVING EAST AT 25 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FREMONT...LUCAMA...
  BLACK CREEK...
  EUREKA...
  STANTONSBURG...
  SARATOGA...

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3557 7782 3552 7782 3548 7823 3567 7826
      3583 7775 3573 7772 3567 7766
TIME...MOT...LOC 2105Z 257DEG 22KT 3558 7803

$$

23
2 follow-up statements
286 
WWUS52 KRAH 042124
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT WED JUL 4 2012

NCC101-042134-
/O.CAN.KRAH.SV.W.0173.000000T0000Z-120704T2145Z/
JOHNSTON NC-
524 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.

LAT...LON 3557 7782 3552 7782 3549 7812 3559 7807
      3561 7813 3570 7816 3583 7775 3573 7772
      3568 7766 3567 7766
TIME...MOT...LOC 2124Z 267DEG 27KT 3562 7787

$$

NCC191-195-042145-
/O.CON.KRAH.SV.W.0173.000000T0000Z-120704T2145Z/
WILSON NC-WAYNE NC-
524 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN WAYNE AND WILSON COUNTIES...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BLACK
CREEK...OR 17 MILES WEST OF FARMVILLE...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... STANTONSBURG...SARATOGA
AND WILLBANKS.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 119.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3557 7782 3552 7782 3549 7812 3559 7807
      3561 7813 3570 7816 3583 7775 3573 7772
      3568 7766 3567 7766
TIME...MOT...LOC 2124Z 267DEG 27KT 3562 7787

$$

23
612 
WWUS52 KRAH 042141
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT WED JUL 4 2012

NCC191-195-042151-
/O.EXP.KRAH.SV.W.0173.000000T0000Z-120704T2145Z/
WILSON NC-WAYNE NC-
541 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND WILSON
COUNTIES EXPIRES AT 545 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3557 7782 3552 7782 3549 7812 3559 7807
      3561 7813 3570 7816 3583 7775 3573 7772
      3568 7766 3567 7766
TIME...MOT...LOC 2141Z 267DEG 27KT 3562 7771

$$

KRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:15 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 4, 3:15 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT WED JUL 4 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE EXTENDING EASTWARD FROM THE CENTRAL PLAINS
TOWARD THE CAROLINAS WILL RESULT IN ABOVE NORMAL TEMPERATURES
THROUGH THE UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 100 PM WEDNESDAY...

OVERVIEW:
NW FLOW ALOFT WILL BE IN PLACE OVER THE CAROLINAS TODAY... ON THE
EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL
MS RIVER VALLEY. 15Z WV IMAGERY...SPC MESOANALYSIS AND THE LATEST
RAP MODEL DATA INDICATED A SHORTWAVE UPSTREAM OF THE AREA OVER
KY/WV/VA.

TEMPERATURES:
THE FORECAST TODAY WILL HIGHLY DEPEND ON THE EVOLUTION OF CONVECTION
THIS AFT/EVE. W/REGARD TO HIGHS...1000-850 MB THICKNESSES ARE
PROGGED AT 1435-1440 METERS ACROSS THE AREA BY 00Z THIS EVENING...
WITH H85 TEMPS IN VICINITY OF ~20C. AS LONG AS CONVECTION OCCURS
NEAR OR AFTER PEAK HEATING...EXPECT HIGHS IN THE MID/UPPER
90S...SIMILAR TO YESTERDAY. EXPECT LOWS TONIGHT SIMILAR TO THIS
MORNING...IN THE LOWER 70S...OR 71-74F.

PRECIPITATION CHANCES:
W/REGARD TO THERMODYNAMICS...MID-LEVEL LAPSE RATES ARE ON THE ORDER
OF 5.5-6 C/KM TODAY...SIMILAR TO YESTERDAY AND SUBSTANTIALLY WEAKER
THAN EARLIER THIS WEEK /LAST WEEKEND/ WHEN AN 'UNREGIONALLY' STRONG
ELEVATED MIXED LAYER WAS PRESENT. WITH TEMPERATURES IN THE MID/UPPER
90S AND DEWPOINTS EXPECTED TO RANGE FROM THE MID 60S IN THE WEST/NW
PIEDMONT (WESTERN PERIPHERY OF LEE TROUGH) TO NEAR 70F IN THE
SANDHILLS/COASTAL PLAIN (EASTERN PERIPHERY OF LEE
TROUGH)...ANTICIPATE SEASONABLE MLCAPE VALUES AROUND 1500-2000 J/KG
DURING PEAK HEATING...PERHAPS UP TO 2500 J/KG OVER PORTIONS OF THE
COASTAL PLAIN. W/REGARD TO FORCING... A LEE SURFACE TROUGH WILL BE
PRESENT OVER CENTRAL NC...IN VICINITY OF THE HWY 1 CORRIDOR. IN THE
UPPER LEVELS...THE AFOREMENTIONED SHORTWAVE ENERGY UPSTREAM IN
KY/WV/VA AT 15Z IS PROGGED TO PROGRESS SLOWLY SOUTHWARD THROUGH
CENTRAL NC BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT. THE LATEST
HIGH-RES CONVECTION ALLOWING MODELS SUGGEST A POTENTIAL FOR ISOLD
CONVECTION BETWEEN 18-21Z IN VICINITY OF THE LEE TROUGH...WITH THE
BEST COVERAGE GENERALLY BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT.
GIVEN SEASONABLE INSTABILITY...A LEE SURFACE TROUGH AS A LOW-LEVEL
FOCUS...SHORTWAVE ENERGY PROGRESSING SOUTHWARD INTO THE AREA
AROUND/SHORTLY AFTER PEAK HEATING...AND HIGH-RES CONVECTION ALLOWING
MODELS INDICATING AT LEAST SCATTERED CONVECTION...HAVE UPPED PRECIP
CHANCES TO 40% EVERYWHERE THIS AFT/EVE. WILL INDICATE PRECIP CHANCES
DECREASING BY MIDNIGHT AS THE AFOREMENTIONED SHORTWAVE PROGRESSES
SLOWLY SOUTHWARD TOWARD SC AND IN ANTICIPATION OF CONVECTIVE
OVERTURNING/STABILIZATION. ISOLATED CONVECTION CANNOT BE RULED OUT
AFTER MIDNIGHT DEPENDING ON COVERAGE LATER THIS AFT/EVE AND WHETHER
OR NOT ADDITIONAL DISTURBANCES PROGRESS INTO THE AREA VIA NW FLOW
ALOFT...AND WILL KEEP A SLIGHT CHANCE OF SHOWERS/STORMS IN THE
FORECAST EVERYWHERE THROUGH THE REMAINDER OF THE NIGHT.

SEVERE WEATHER THREAT:
16Z SPC MESOANALYSIS INDICATED MLCAPE VALUES RANGING FROM 1500-2500
J/KG...WITH LITTLE TO NO CIN. DIURNAL CU HAS JUST BEGUN TO DEVELOP
IN VICINITY OF THE LEE TROUGH OVER MOORE/LEE/CHATHAM COUNTIES AS OF
1645Z. ALTHOUGH ISOLD CONVECTION WILL BE POSSIBLE IN VICINITY OF THE
LEE TROUGH BETWEEN 18-21Z...EXPECT THE BEST CHANCE FOR CONVECTION IN
THE 21-03Z TIME FRAME AS SHORTWAVE ENERGY APPROACHES FROM THE NORTH.
0-6 KM SHEAR VALUES ARE PROGGED TO RANGE FROM 15-25 KT...SUPPORTIVE
OF MULTICELL ORGANIZATION AT BEST. HOWEVER...GIVEN A POTENTIAL FOR
STRONG COLD POOLS IN ASSOC/W HIGH DCAPE (1000-1500 J/KG) AND
RELATIVELY LARGE (~30F) SURFACE T/TD SPREADS...ISOLD TO SCT
CONVECTION COULD ORGANIZE ALONG OUTFLOW AND BECOME MORE
WIDESPREAD...ESPECIALLY IF COVERAGE IS MINIMAL PRIOR TO MAX HEATING
(~21Z) AND A RELATIVELY UNTOUCHED AIRMASS IS IN PLACE WHEN THE
BETTER UPPER LEVEL FORCING WILL BEGIN TO ARRIVE FROM THE NORTH. WITH
THE ABOVE IN MIND...EXPECT A POTENTIAL FOR ISOLD SEVERE STORMS WITH
A PRIMARY THREAT OF DAMAGING WINDS. THE THREAT APPEARS GREATEST
BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT. -VINCENT

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
AS OF 220 PM WEDNESDAY...

CENTRAL NC REMAINS ON THE EASTERN PERIPHERY OF A SLOWLY BUILDING
MISSOURI ALLEY RIDGE ON THURSDAY AND THURSDAY NIGHT. FLOW AT LOW AND
MID LEVELS IS FROM THE NORTHWEST SUPPORTS THE MAINTENANCE OF A LEE
TROUGH ACROSS THE PIEDMONT OF THE CAROLINAS AND VIRGINIA. LARGE
SCALE FORCING FOR ASCENT IS GENERALLY LACKING BUT BOTH THE NAM AND
GFS INDICATE A SUBTLE WAVE IN THE NW FLOW MOST COHERENT AT 850/700
MB AS WELL AS ALOFT ON THE 1.5 PV SURFACE. IN ADDITION...LOW LEVEL
FORCING ASSOCIATED WITH THE LEE TROUGH AND PERHAPS DIFFERENTIAL
HEATING IN THE MOUNTAINS AND THE SEABREEZE WILL BE SUFFICIENT FOR
WIDELY SCATTERED CONVECTION. UPSTREAM CONDITIONS APPEAR FAVORABLE
FOR MCS DEVELOPMENT IN THE OHIO VALLEY WITH THAT CONVECTION LIKELY
TO SPILL SOUTHEAST AND POTENTIAL MOVING INTO THE NW PIEDMONT AFTER
MIDNIGHT ON THURSDAY NIGHT.

THICKNESS VALUES ON THURSDAY CLIMB TO BETWEEN 1440-1450M WITH 850 MB
TEMPS AROUND 22-23 DEG C. WITH SUFFICIENT INSOLATION...HIGH
TEMPERATURES SHOULD CLIMB INTO THE 98-101 RANGE. WITH DEWPOINTS
HOLDING IN THE UPPER 60S/LOWER 70S EAST OF THE LEE TROUGH...HEAT
INDEX VALUES WILL PEAK AT AROUND 105 DEGREES...PLAN ON ISSUING A
HEAT ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS FOR THURSDAY
AFTERNOON AND EVENING. LOWS THURSDAY NIGHT SHOULD RANGE IN THE MID
70S. -BLAES

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 310 PM WEDNESDAY...

NEAR RECORD HIGHS AND HEAT INDEX VALUES WELL OVER 100 FRIDAY THROUGH
SUNDAY WILL GIVE WAY TO COOLER AND WETTER WEATHER DURING THE
BEGINNING OF THE WORK WEEK.

THE UPPER AIR PATTERN DURING THE FIRST HALF OF THE EXTENDED RANGE
FEATURES A LARGE RIDGE OF HIGH PRESSURE ALOFT CENTERED ACROSS THE
MISSOURI VALLEY ON FRIDAY AND SATURDAY THAT PERSISTS INTO SUNDAY
WITH A MODEST SURFACE TROUGH ACROSS NC AND VA. THE AIR MASS DURING
THIS PERIOD WILL BE HOT BUT NOT NEARLY AS HOT AS THE PERIOD LAST
WEEK.  AFTERNOON THICKNESS VALUES CLIMB INTO THE 1440-1450M RANGE
WITH 850 MB TEMPS RANGING BETWEEN 22-24 DEG C DURING THE PERIOD. THE
WARMEST AIR MASS WILL EXTEND ACROSS VA INTO WV/NW NC INTO THE OHIO
VALLEY. HIGH TEMPS WILL RANGE BETWEEN 96-101 ALL THREE DAYS WITH
SATURDAY LIKELY THE HOTTEST DAY AND SUNDAY THE COOLEST. WITH
DEWPOINTS THAT RANGE IN THE UPPER 60S TO LOWER 70S DURING THE
AFTERNOON HOURS ON ALL THREE DAYS...HEAT INDEX VALUES WILL APPROACH
OR SLIGHTLY EXCEED 105 FOR A FEW HOURS EACH DAY...MAINLY ACROSS THE
COASTAL PLAIN...SANDHILLS AND THE EASTERN PIEDMONT.

DO NOT EXPECT MUCH WIDESPREAD CONVECTION DURING THE PERIOD BUT EACH
DAY WILL FEATURE THE THREAT OF ISOLATED CONVECTION. THE GREATEST
CHANCE OF THUNDERSTORMS DURING THE PERIOD WILL BE ON FRIDAY WHEN A
WEAK SHORTWAVE DROPS SOUTH ACROSS THE MID ATLANTIC...THE GFS/ECMWF
SUGGEST A STRONGER FEATURE THAN THE NAM. THE ENVIRONMENT ACROSS
CENTRAL NC ON FRIDAY FEATURES STEEP LOW AND FAIRLY STEEP MID LAYER
LAPSE RATES ALONG WITH A MODEST WIND FIELD AND VERY LITTLE SHEAR.
UPPER HEIGHTS BEGIN TO DROP ON SUNDAY AND THE UPPER FLOW BECOMES
MORE NORTHWESTERLY SUGGESTING SOME MCS ACTIVITY IN THE OH VALLEY
HAVE A BETTER CHANCE TO IMPACT MAINLY THE NORTHERN LOCATIONS SUNDAY
AFTERNOON AND EVENING.

THE RIDGE AXIS ACROSS THE MID ATLANTIC RETREATS ON MONDAY AS
TROUGHING DEVELOPS ACROSS THE NORTHEAST AND THE CENTER OF THE RIDGE
RETROGRADES INTO THE ROCKY MOUNTAINS. A COLD FRONT DROPS INTO VA
AND NC ON MONDAY AND DROPS INTO THE CAROLINAS ON TUESDAY AND
WEDNESDAY. THIS FEATURE SHOULD BE SUFFICIENT TO INITIATE AT LEAST
SCATTERED CONVECTION AND THIS NECESSITATES POPS IN THE 30-50
PERCENT RANGE. A COOLER AIRMASS SHOULD TRICKLE INTO THE REGION
WITH TEMPERATURES DROPPING TO NEAR NORMAL. HIGHS ON TUESDAY AND
WEDNESDAY WILL RANGE IN THE UPPER 80S TO LOWER 90S. -BLAES
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 145 PM
WEDNESDAY...

24-HR TAF PERIOD:
OUTSIDE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING...EXPECT VFR CONDITIONS AND LIGHT WINDS
TO PREVAIL. THE BEST CHANCE FOR SHOWERS/STORMS IS EXPECTED TO BE
BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT AS AN UPPER LEVEL
DISTURBANCE PROGRESSES INTO CENTRAL NC FROM THE NORTH. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING SURFACE WIND GUSTS AS HIGH
AS 35-50 KNOTS. IT IS DIFFICULT TO ANTICIPATE THE EXACT EVOLUTION OF
CONVECTION (AND WHETHER OR NOT INDIVIDUAL TERMINALS WILL BE
AFFECTED) THIS AFT/EVE...AND HAVE OPTED TO ACCOUNT FOR IT BY
INCLUDING A TEMPO GROUP DURING THE MOST LIKELY 4-HR PERIOD FOR
CONVECTION TO DEVELOP (AS OUTLINE IN NEAR TERM SECTION OF AFD).
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE
OVERNIGHT PERIOD (AFTER MIDNIGHT)...THOUGH PROBABILITIES ARE LOWER
THAN THIS AFT/EVE.

LOOKING AHEAD:
ABOVE NORMAL TEMPERATURES WITH PRIMARILY AFTERNOON/EVENING CHANCES
FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND IN ASSOCIATION WITH N/NW FLOW ALOFT ON THE
EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE OVER THE CENTRAL CONUS.
OTHERWISE...ANTICIPATE VFR CONDITIONS TO PREDOMINATE. -VINCENT

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS AND YEAR RECORD LAST SET.

RALEIGH-DURHAM...      GREENSBORO...

07/04    99    2011        98    1970
07/05   102    1999        98    1990
07/06   102    1999       100    1977
07/07   102    2010       101    1977
07/08   103    1977       102    1977

FAYETTEVILLE...
07/04    98    1953
07/05   101    2002
07/06    99    1990
07/07   103    2010
07/08   102    1977

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 9 PM EDT THURSDAY FOR NCZ011-027-
028-042-043-077-078-085-086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...VINCENT
CLIMATE...
Hazardous weather outlook, Jul 4, 4:10 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT WED JUL 4 2012

NCZ011-027-028-042-043-077-078-085-086-088-089-052015-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
410 PM EDT WED JUL 4 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. A
FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS AND NICKEL SIZE HAIL. THE THREAT FOR ISOLATED SEVERE WEATHER
WILL BE GREATEST BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

THOSE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE
WEATHER...AND TO BE PREPARED FOR SCATTERED THUNDERSTORMS WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND
GUSTY WINDS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY FOR
HEAT INDEX VALUES EXCEEDING 105 DEGREES.

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON BOTH THURSDAY AND FRIDAY. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH A PRIMARY THREAT
OF DAMAGING WINDS.

HIGH TEMPERATURES ARE EXPECTED TO REMAIN IN THE UPPER 90S TO NEAR
100 DEGREES ON FRIDAY THROUGH THE WEEKEND...WITH HEAT INDICES
BETWEEN 100 AND 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED ON FRIDAY
THROUGH THE WEEKEND.

NCZ007>010-021>026-038>041-073>076-083-084-052015-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
410 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. A
FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS AND NICKEL SIZE HAIL. THE THREAT FOR ISOLATED SEVERE WEATHER
WILL BE GREATEST BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

THOSE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE
WEATHER...AND TO BE PREPARED FOR SCATTERED THUNDERSTORMS WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND
GUSTY WINDS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON BOTH THURSDAY AND FRIDAY. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH A PRIMARY THREAT
OF DAMAGING WINDS.

HIGH TEMPERATURES ARE EXPECTED TO REMAIN IN THE UPPER 90S TO NEAR
100 DEGREES ON FRIDAY THROUGH THE WEEKEND...WITH HEAT INDICES
BETWEEN 100 AND 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED ON FRIDAY
THROUGH THE WEEKEND.

In the hours before

Special weather statement, Jul 4, 3:33 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT WED JUL 4 2012

NCZ041-042015-
WAKE-
333 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 415 PM
EDT...

AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
RALEIGH...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FALLS LAKE...RALEIGH...
NEW HOPE...KNIGHTDALE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 7 AND 26.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 95 AND 101.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3584 7831 3559 7868 3575 7889 3604 7865
TIME...MOT...LOC 1933Z 296DEG 10KT 3587 7864

ELLIS
Special weather statement, Jul 4, 4:31 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT WED JUL 4 2012

NCZ075-077-086-088-042130-
CUMBERLAND-HARNETT-HOKE-MOORE-
431 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT...MOORE...
CUMBERLAND AND HOKE COUNTIES THROUGH 530 PM EDT...

AT 431 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF POPE AFB...OR ABOUT 7 MILES WEST OF FORT BRAGG...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POPE AFB...AND...
SPRING LAKE...FORT BRAGG...BONNIE DOONE...FAYETTEVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3517 7877 3490 7913 3519 7930 3536 7911
TIME...MOT...LOC 2031Z 315DEG 13KT 3518 7911

KRR
Special weather statement, Jul 4, 4:46 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT WED JUL 4 2012

NCZ042-043-078-042145-
JOHNSTON-WAYNE-WILSON-
446 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE...JOHNSTON AND WILSON
COUNTIES THROUGH 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MICRO...OR ABOUT 9 MILES EAST OF SMITHFIELD...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KENLY...NAHUNTA...
LUCAMA...AND...PIKEVILLE...FREMONT...BLACK CREEK...EUREKA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3543 7783 3548 7824 3561 7829 3567 7800
      3561 7781
TIME...MOT...LOC 2046Z 259DEG 14KT 3555 7817

KRR!
Local storm report, Jul 4, 4:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NW RALEIGH            35.83N  78.66W
07/04/2012                   WAKE               NC   911 CALL CENTER

            POWER LINES DOWN ON ALLEGHANY DR... TIME ESTIMATED BY
            RADAR

&&

EVENT NUMBER RAH1200514

SEC
Special weather statement, Jul 4, 4:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT WED JUL 4 2012

NCZ026-042200-
FRANKLIN-
453 PM EDT WED JUL 4 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH
600 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BUNN...OR ABOUT 9 MILES SOUTH OF
LOUISBURG...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE...BUNN...PILOT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3608 7809 3582 7826 3587 7828 3590 7831
      3589 7832 3591 7835 3593 7835 3594 7839
      3598 7844 3602 7854 3609 7854
TIME...MOT...LOC 2053Z 318DEG 5KT 3596 7829

23
Local storm report, Jul 4, 5:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     8 ESE VASS              35.20N  79.16W
07/04/2012                   MOORE              NC   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN IN THE SOUTHEAST PART OF
            THE COUNTY

&&

EVENT NUMBER RAH1200515

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:06 PM EDTSpecial Weather StatementRAHWake54 min
Jul 3, 8:08 PM EDTSpecial Weather StatementRAHStanly67 min
Jul 3, 8:48 PM EDTSpecial Weather StatementRAHMontgomery57 min
Jul 3, 9:04 PM EDTSpecial Weather StatementRAHWake56 min
Jul 3, 9:12 PM EDTSpecial Weather StatementRAHHarnett63 min
Jul 3, 9:43 PM EDTSpecial Weather StatementRAHJohnston62 min
Jul 4, 2:53 PM EDTSpecial Weather StatementRAHHarnett37 min
Jul 4, 3:33 PM EDTSpecial Weather StatementRAHWake42 min
Jul 4, 3:47 PM EDTHeat AdvisoryRAHCumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 5 more29 hr
Jul 4, 4:14 PM EDTSevere Thunderstorm WarningRAHNash, Wilson46 min
Jul 4, 4:17 PM EDTSevere Thunderstorm WarningRAHWake43 min
Jul 4, 4:31 PM EDTSpecial Weather StatementRAHCumberland59 min
Jul 4, 4:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore55 min
Jul 4, 4:46 PM EDTSpecial Weather StatementRAHWilson59 min
Jul 4, 4:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Jul 4, 4:54 PM EDTAreal Flood AdvisoryRAHWake71 min
Jul 4, 5:09 PM EDTSpecial Weather StatementRAHWake66 min
Jul 4, 5:12 PM EDTSevere Thunderstorm WarningRAHNash, Wilson28 min
Jul 4, 5:23 PM EDTSevere Thunderstorm WarningRAHEdgecombe67 min
Jul 4, 5:31 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke44 min
Jul 4, 5:43 PM EDTSpecial Weather StatementRAHFranklin62 min
Jul 4, 6:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren48 min
Jul 4, 6:19 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash36 min
Jul 4, 6:39 PM EDTSpecial Weather StatementRAHHoke, Scotland66 min
Jul 4, 6:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Vance, Warren22 min
Jul 4, 6:59 PM EDTSpecial Weather StatementRAHMontgomery, Richmond61 min
Jul 4, 7:05 PM EDTSpecial Weather StatementRAHFranklin55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.